Kansas, 2002

Hail in Kansas, June 15, 2002

June 15, 2002 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 2:02 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 2:02 AM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT SAT JUN 15 2002

DAYS 1-2...

FOR TODAY AND TONIGHT...250 MB JET MAX NOTED ON THIS EVENINGS U/A
DATA FROM EASTERN COLORADO TO NORTHEASTERN OKLAHOMA. CONVECTION
FIRED UNDERNEATH RIGHT REAR QUAD OF AFOREMENTIONED JET MAX AND MOVED
SOUTHEAST BEFORE DIMINISHING THIS EVENING. WAA IN THE MID TROP
LEVELS STARTING IN EARNEST PER THE PROFILER DATA AND SHORT TERM
MODEL SOLUTIONS. THINK THAT MID-LEVEL WAA WILL PERSIST INTO THIS
AFTERNOON. MID/UPPER TROP WAVE EVIDENT ON WATER VAPOR LOOP OVER THE
FOUR CORNERS REGION EARLY THIS MORNING. THIS FEATURE WILL MOVE EAST
TODAY AND ENHANCE CYCLOGENESIS TO OUR SOUTHWEST THIS AFTERNOON. AS A
RESULT, LOW-LEVEL MOIST UPSLOPE WILL DEVELOP BY EARLY THIS
AFTERNOON. UPSHOT IS THAT WITH MID-LEVEL BAROCLINIC ZONE OVER THE
CWA AND AN APPROACHING SHORTWAVE TROF, THE CHANCES FOR CONVECTION
APPEAR VERY REASONABLE. THUS, WILL PLAN TO LEAVE WHAT WAS INHERITED
FROM PREVIOUS SHIFT FOR POPS TODAY AND TONIGHT. HIGHS TODAY WILL BE
SLIGHTLY COOLER THANKS TO AN INCREASE IN CLOUD OVER THE CWA. LOWS
TONIGHT WILL BE MAINLY IN THE 50S.

FOR SUNDAY...WITH LESS CLOUDS EXPECTED, HIGHS WILL BE SIMILAR TO
WHAT THE CWA EXPERIENCED TODAY. WITH NO REAL DISCERNIBLE LOW-LEVEL
FOCUSING MECHANISM EVIDENT, DECIDED TO NIL POPS CWA-WIDE. AS FOR
SUNDAY NIGHT...MAGNITUDE OF MOIST UPSLOPE SOMEWHAT IN DOUBT.
HOWEVER, GIVEN NORTHWEST FLOW REGIME AND STEEP MID-LEVEL LAPSE
RATES, THE CHANCE FOR NOCTURNAL CONVECTION STILL EXISTS, THEREFORE,
WILL SHOTGUN CHANCE POPS FOR ENTIRE CWA.

DAYS 3-7...

NO CHANGES.

THANKS FOR THE COORD ICT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   79  58  83  59 /  70  60   0  30
GCK   80  57  84  58 /  70  60   0  30
EHA   84  58  86  58 /  40  60   0  30
LBL   83  58  85  60 /  60  60   0  30
HYS   76  57  81  58 /  70   0   0  30
P28   77  60  80  61 /  70  60   0  30

.DDC...NONE.

16

In the hours before

Special weather statement, Jun 15, 2:27 AM CST, 5 hours 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT SAT JUN 15 2002

...STORM SPOTTERS MAY BE NEEDED TODAY AND EARLY TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE WESTERN HIGH PLAINS
TODAY THROUGH EARLY TONIGHT. LOW-LEVEL MOISTURE WILL ALSO INCREASE
TODAY IN THE PRESENCE OF INCREASING ATMOSPHERIC INSTABILITY. AS A
RESULT, THUNDERSTORMS WILL FORM EARLY THIS AFTERNOON AND PERSIST
THROUGH SUNSET TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE SEVERE
PRODUCING LARGE HAIL AND HIGH WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THE GREATEST RISK FOR SEVERE WEATHER IS ALONG AND
SOUTHWEST OF A HAYS TO MEDICINE LODGE LINE. THE RISK FOR SEVERE
WEATHER WILL SUBSIDE BY MIDNIGHT TONIGHT.

STORM SPOTTERS NEED TO STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR THE LATEST WEATHER FORECASTS.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

16
Local storm report, Jun 15, 3:04 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT SAT JUN 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0828 PM    1W KENDALL                KS   1.00 IN HAIL
06/14/02   HAMILTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ellis

When
June 15, 8:01 AM CST
Where
Ellis County, Victoria
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -99.150

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305925.